Originally asked by Community Member Not_a_fan_of_pills
My dr put me on Hydrocodone (5/500mg) last week for back pain. I have taken 5 pills total in 5 days - with only 2 days of taking 2 pills. Yesterday afternoon, approx. 5 hours after taking one, I started to feel nauseous and got a bad headache. In the midst of this, my dr switched me to Tramadol (50mg) b/c I’m traveling to a country that does not allow narcotics to be brought across the border. I took one Tramadol last night, and felt better for a little while, but approx. four hours after I took it, the headache came back worse than it was originally and I started to feel nauseous again.
I haven’t taken anything since then because I’m worried it could be caused by the meds. I am still feeling slightly nauseous and still have the headache, althought it’s not as bad as it was last night. Could this be related to the medication or is it just coincidence?
Both nausea and headache are listed as common side effects for hydrocodone. Nausea is also listed as a side effect for tramadol, but headache is not. However, tramadol, like other opioid and non-opioid analgesics, can sometimes cause rebound headaches -; also called medication overuse headaches. Here’s an article that might be helpful: Medication Overuse Headaches
If the country you’re going to doesn’t allow narcotics across their border, be sure to check out their policy on tramadol. It is often considered to be a synthetic opiate. Although in the U.S., the federal government doesn’t list it as a controlled substance, some individual states do. I’m not sure about other countries, but I’d hate to see your trip ruined by not finding out ahead of time.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Karen Lee Richards